Sulfasalazine Help

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

sodbuster19
Regular Member


Date Joined Sep 2007
Total Posts : 343
   Posted 12/8/2007 2:28 PM (GMT -7)   
Hello, I swichted from Asacol to this about a month ago because I no longer have health Insurance and Asacol was just more than I could afford. Now after about a month on Sulfaalazine I noticed a lot of what looks like big Mosquito bites on both my upper arms, my back, my shoulders, my neck, and on my head. Could this be from this med? Also, my mouth is kinda sore, and all my fingertips feel tingely. Just looking to see if this might be some type of reaction from this medication. And if it is, any ideas on what other med I might be able to try that I could afford?
Thanks in advance.

<FONT color=#0000ff>Bad flares Guniess & hot wings


julee70
Regular Member


Date Joined Oct 2007
Total Posts : 486
   Posted 12/8/2007 4:26 PM (GMT -7)   
Allergies to sulfa drugs are very common. Yes, what you describe could be an allergic reaction to the medication. You should call your GI as soon as possible, if you haven't already. If your doctor prescribes Prednisone to take away the rash, seriously think twice about that. You don't want to start the whole cycle of taking steriods if you don't have to.

My reaction to Sulfasalazine looked like red spots all over my body... I stupidly when to my internist not my GI and she thought I might have Rocky Mountain Spotted Fever! Fortunately, her second theory was sulfa allergy, which turned out to be correct.

I'm really sorry to hear that you don't have health insurance. I know how much that sucks. Here are a few ideas:
* comparison shop for drugs. Different pharmacies charge different amounts.
* You can get a 90-day supply for cheaper at some of the major pharmacy chains.
* There are a number of different brands of Asacol (I think) and a bunch of similar drugs. Maybe you can find the one that is the cheapest and will still work for you. I don't know if there are generics of any of these.
* Ask your doctor for free samples. Some doctors are very cool about this. (Every once and a while a doctor will make you feel bad about asking. Don't let them. It's perfectly normal when the drugs are so darn expensive and you don't have insurance!)
* Canada. I don't know the legal issues about importing drugs, but I know the drugs are cheaper there in general and you can order online.

Was the Asacol working for you before you switched? If so, I'd talk to your doctor and find out if s/he has any creative suggestions for getting you the drug more cheaply.

Good Luck.
-------
UC for the last ten years
Current Meds: 6MP
Past Meds: You name it; I've tried it.


princesscolon
Veteran Member


Date Joined Apr 2006
Total Posts : 733
   Posted 12/8/2007 4:43 PM (GMT -7)   
There might even be an drug assistance program through the company.  It sounds like a pretty bad reaction, have you stopped taking it?

Diagnosed with Left-sided Ulcerative Colitis 1995 at 15
Tried: Prednisone, Rowasa & Hydrocortisone Enemas, Proctofoam, Sulfasalazine, Asacol, Probiotics, Fish Oil, Canasa, Enotcourt, Colazol, Proctocort, Anamantle...
Diagnosed with Ulcerative Proctitis with rectal fistula in 2004, put on Remicade
2007: Increased Remicade dosage to 660mg every 6 weeks, diagnosed with Psoriatic Arthritis and Fibromyalgia
Current meds: Remicade 660mgs every 6 wks, Lomotil, Tramadol, Darvocet, Clorazepate, new meds I am about to start: Prograf, Cymbalta, Lyrica


tjf
Veteran Member


Date Joined Dec 2005
Total Posts : 3238
   Posted 12/8/2007 4:55 PM (GMT -7)   
I suggest you call your GI. It sounds like you are having an allergic reaction. I went on Sulfasalazine for exactly the same reason a couple of years ago. My hubby lost his job and Colazal was way too expensive. I had an allergic reaction to Sulfasalazine (mine was a migraine).
Tabitha (Tab)

100mg Azathioprine, 2 Fibercon, Colazal-9 a day, Acidopholis Pearls, Nexium

http://www.healingwell.com/donate
Co-Moderator UC Forum


sodbuster19
Regular Member


Date Joined Sep 2007
Total Posts : 343
   Posted 12/8/2007 5:20 PM (GMT -7)   
I stoped taking it yesterday. I will call my GI on Monday. I already have an appt that was set for x-mas eve anyway. Does anyone know how/where I would/could order Asacol from Canada? The Asacol was working great for me for the past 8yrs. I thought this stuff was going to be just as good, but not at this expense. Any help would be great. Thanks

<FONT color=#0000ff>Bad flares Guniess & hot wings


betsaronie
Regular Member


Date Joined Oct 2007
Total Posts : 318
   Posted 12/8/2007 5:25 PM (GMT -7)   
I agree, sounds like an allergic reaction. I am also allergic to sulfa and I broke out in big red hives that were similar to bug bites from a sulfa wash for my skin. If you GI isn't in on the weekends, and your PCP is give them a call and ask them what they think.
diagnosed Dec 2006 at 22 years old and flaring since
30mg prednisone in a 4 week taper
1000mg of Curcumin twice a day
probiotics
fish oil-3
coral calcium
multivitamin
yellowdock
iron
Colazal 3x3 a day *crosses fingers this will work*


potty girl
Veteran Member


Date Joined Dec 2006
Total Posts : 835
   Posted 12/8/2007 9:33 PM (GMT -7)   
I broke out with red spots all over my stomach when I took sulfa, Dr. said it was allergic reaction, had to stop taking it. you can get assistance with asacal if you contact the company. They go by your income and how many people in the household.This is the number I use 1-800-830-9049. They can give you all the info you need on it.
Rona

synthroid .088 mg, lowpressor 50 mg x 2, cozaar 25mg x2, imdur 30 mg
nitroquick, proventol, plavix 75 mg, protonix 40 mg x 2, asacal 400mg x 9
carafate 1 gm x 4, zyrtec 10 mg, rhinocort aqua nose spray, fish oil,
potassium.


sodbuster19
Regular Member


Date Joined Sep 2007
Total Posts : 343
   Posted 12/9/2007 9:13 AM (GMT -7)   
Thanks for the help and advise. I am taking Benadryl now to try and stop it from getting any worse. Any idea on how long it takes to clear up?

<FONT color=#0000ff>Bad flares Guniess & hot wings


quincy
Elite Member


Date Joined May 2003
Total Posts : 29859
   Posted 12/9/2007 10:53 AM (GMT -7)   
If it's from the sulfasalazine, it will continue if you keep taking it (I would think), regardless of taking the antihistamine.

q
*Heather*Status:mini flare June 23* 6asacol daily+ Salofalk (tapered every 4th night)
~diagnosed January 1989 UC (proctosigmoiditis)
~5ASA: Asacol + Salofalk enemas (increase for flares tapered to maintenance)
~Bentylol (dicyclomine) 20mg as needed
~vitamins/minerals 
~Probiotic 2 (Natural Factors Protec) + 1 (Primadophilus Reuteri) at bedtime
~Natural Factors Multi Digestive Enzymes with supper
~Ranitidine,Pariet (reflux) Effexor XR 75mg;  Pulmicort/Airomir (asthma)
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS"  worth it !!!


sodbuster19
Regular Member


Date Joined Sep 2007
Total Posts : 343
   Posted 12/9/2007 11:16 AM (GMT -7)   
Oh no, I stoped taking it 2 days ago. I'm hoping it goes away soon

<FONT color=#0000ff>Bad flares Guniess & hot wings


quincy
Elite Member


Date Joined May 2003
Total Posts : 29859
   Posted 12/9/2007 11:40 AM (GMT -7)   
that's good...the beadryl should help. If it doesn't, then it's something else going on. If it's allergy, you should see some improvement within a day for sure.

Let us know how you're doing.
q
*Heather*Status:mini flare June 23* 6asacol daily+ Salofalk (tapered every 4th night)
~diagnosed January 1989 UC (proctosigmoiditis)
~5ASA: Asacol + Salofalk enemas (increase for flares tapered to maintenance)
~Bentylol (dicyclomine) 20mg as needed
~vitamins/minerals 
~Probiotic 2 (Natural Factors Protec) + 1 (Primadophilus Reuteri) at bedtime
~Natural Factors Multi Digestive Enzymes with supper
~Ranitidine,Pariet (reflux) Effexor XR 75mg;  Pulmicort/Airomir (asthma)
~URSO for PSC (or PBC) 500mg X 2 daily (LFTs back to NORMAL!!)
My doc's logic.. "TREAT (FROM)BOTH ENDS"  worth it !!!


Old Hat
Veteran Member


Date Joined Feb 2007
Total Posts : 5135
   Posted 12/10/2007 8:36 AM (GMT -7)   
It's great that Potty Girl can offer you such specific advice on restoring your Asacol connection: take it! Sulfasalazine made me very photosensitive; it is not the right drug to be on for UC if one has bad reactions to it. My gastro also recommends that patients contact the drug manufacturer for financial assistance if they cannot afford the med prescribed. It's outrageous that any IBD patient has to go thru hassles like this!!!!!! Good luck in finding a better solution to your dilemma. / Old Hat (nearly 30 yrs with left-sided UC; currently on 3 Colazal daily; seem to be back in remission)
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, December 15, 2017 8:40 PM (GMT -7)
There are a total of 2,905,991 posts in 318,906 threads.
View Active Threads


Who's Online
This forum has 158252 registered members. Please welcome our newest member, Worried386.
324 Guest(s), 8 Registered Member(s) are currently online.  Details
PeteZa, 19tarpon47, Keylyme, Psilociraptor, dipson, oceanfisher58, rafaeltoral, JGB